Dieters doing the first phase of the Atkins Diet, a 14-day period known as "induction," sometimes refer to unexpected side effects as "the induction flu." Dr. Robert Atkins, who invented the diet regimen in the 1970s, identifies hunger, food cravings, constipation and leg cramps as the most likely induction side effects, but some dieters report additional symptoms such as skin eruptions and rashes, which can surface for a number of reasons.
During induction, the first phase of the four-phase Atkins Diet, participants limit carb consumption to 20 grams per day. Once the body consumes its carb, or glycogen, reserves in about two days, it switches to metabolizing fat for fuel, according to Atkins' principles. In his book "Dr. Atkins' New Diet Revolution," Atkins writes that dieters can expect to lose several pounds of fat, plus some water weight, during induction. As fat breaks down, fat-soluble substances stored within might be released suddenly into the bloodstream, provoking the release of histamines if the dieter has a sensitivity to those substances. Histamine release is an allergic reaction that can result in skin swelling, such as hives -- raised, red, itchy areas of inflammation.
A skin rash that appears during Atkins also might indicate a yeast die-off. Chronic candidiasis, or yeast overgrowth, occurs when bacteria in the intestinal tract fail to keep Candida albicans in check. Some disagreement has simmered over the extent to which excess Candida albicans, also known as "yeast syndrome," can contribute to poor health and symptoms such as persistent infection, chronic fatigue and depression, but treatment usually includes changing one's diet to eliminate such yeast fuel as carbs, alcohol, yeast breads and sugar -- which closely resembles the Atkins induction regimen.
"Use of any effective anti-yeast therapy alone will probably result in the Herxheimer ("die-off") reaction due to the rapid killing of the organism and subsequent absorption of large quantities of yeast toxins, cell particles and antigens," according to Michael Murray and Joseph Pizzorno, authors of "Encyclopedia of Natural Medicine." Yeast die-off begins almost immediately upon beginning treatment, reports James LaValle and Stacy Lundin Yale, authors of "Cracking the Metabolic Code," and can produce symptoms such as "headache, body aches, skin rash and general flu-like discomfort."
The Atkins Institute produces a line of food products designed to assuage the food cravings -- particularly for sweets -- of Atkins dieters. Many of these products, which include shakes, energy bars and baking mixes -- are sweetened with sucralose, a sugar substitute also known as Splenda, and the one preferred by Dr. Atkins. Although the FDA includes Splenda on its list of foods "Generally Recognized as Safe," some dieters suspect sucralose of causing a host of symptoms, including skin eruptions and hives. Although no scientific evidence as of June 2011 indicates that sucralose causes allergic skin reactions, the University of Maryland Medical Center suggests that people prone to food allergy symptoms avoid sugar substitutes.
The induction phase of the Atkins diet can be emotionally stressful for dieters attempting to overhaul their eating habits -- a fact that in itself can contribute to the production of stress hormones and related symptoms. It's possible, too, that a skin rash you develop while following the Atkins diet is unrelated to the diet. In most cases, rashes are self-resolving and will wane in a matter of days. See your doctor if symptoms persist. If you suspect a food allergy, stop consuming the substance in question for a few weeks, then reintroduce it to see if symptoms recur. If your rash occurs in tandem with shortness of breath, a sensation of your throat tightening, weakness, rapid pulse or other symptoms of anaphylaxis, seek medical treatment immediately.
- "Dr. Atkins' New Diet Revolution"; Dr. Robert Atkins; 2002
- "Encyclopedia of Natural Medicine"; Michael Murray et al; 1998
- "Cracking the Metabolic Code: 9 Keys to Optimal Health"; James LaValle et al; 2004
- University of Maryland Medical Center: Irritable Bowel Syndrome